Pennsylvania, 2026

Hail and Damaging Winds in Pennsylvania, March 22, 2026

March 22, 2026 · NWS CTP · 19 events in 4 counties and zones

Showers and thunderstorms began to form along a stationary boundary stationed near the Interstate 80 corridor in an environment with ample instability and shear. Steep low-to-mid level lapse rates allowed for severe thunderstorms to begin forming hail with multiple reports of quarter-sized hail in portions of Clearfield and Centre counties during the evening hours of March 22, 2026.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorms began to form along a stationary boundary stationed near the Interstate 80 corridor in an environment with ample instability and shear. Steep low-to-mid level lapse rates allowed for severe thunderstorms to begin forming hail with multiple reports of quarter-sized hail in portions of Clearfield and Centre counties during the evening hours of March 22, 2026. Within severe thunderstorms, some instances of wind damage across Clearfield, Centre, and Clinton counties as thunderstorms continues to form along the aforementioned stationary boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 22, 2:45 PM EST, 43 minutes earlier. Its key messages:

  • 1) Severe thunderstorms possible this afternoon and evening across much of central Pennsylvania, highest chances south of the I-80 corridor. 2) Some icing potential Sunday night into Monday morning across portions of NE PA, slick spots possible for the Monday morning commute.
Area forecast discussion, Mar 22, 2:45 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
345 PM EDT Sun Mar 22 2026

.WHAT HAS CHANGED...
* SPC has upgraded the severe weather outlook to Enhanced for
  this afternoon.

&&

.KEY MESSAGES...
1) Severe thunderstorms possible this afternoon and evening
across much of central Pennsylvania, highest chances south of
the I-80 corridor.

2) Some icing potential Sunday night into Monday morning across
portions of NE PA, slick spots possible for the Monday morning
commute.

&&

.DISCUSSION...
KEY MESSAGE 1: Severe thunderstorms possible this afternoon and
evening across much of central Pennsylvania, highest chances
south of the I-80 corridor.

At 19z Sunday, a cold front stretched from NW PA into northern
OH. Thunderstorms are just starting to fire up along the leading
edge of a large area of clouds ahead of the cold front. South
and east of the clouds, temps are in the upper 70s to low 80s
with dewpoints in the mid 40s downwind of the Alleghenies.

The SPC meso discussion issued 1902 UTC discusses an 80 pct chc
of watch issuance. Given 50+ kts effective bulk shear and modest
CAPE (a few to several hundred Joules MLCAPE), convection is
likely to grow upscale into line segments. Storms will be fast
moving, from west to east at 40+ kts, so it won't take much of a
downdraft to produce a few severe wind gusts. Still could be
some severe hail if any supercells develop, but thinking CAPE
will be the limiting factor there given that dewpoints have
trended lower than model guidance.

There is also a nonzero tornado threat, though this threat is
not as high as the wind/hail threat. One of the main negatives
with respect to the tornado threat is LCLs between 1250-2500 m.
In terms of rainfall, highest amounts appear likely along and
south of the I-80 corridor - generally up to 1 inch. Not
foreseeing much of a flood threat with this system given the low
dewpoints and below normal precip in recent months.

KEY MESSAGE 2: Some icing potential Sunday night into Monday
morning across portions of NE PA, slick spots possible for the
Monday morning commute.

A transition to rain/snow and potentially some freezing rain or
drizzle across the Poconos is possible based on recent model
soundings/guidance Sunday night into Monday morning. Most recent
HREF model guidance has trended slightly up with respect to
probabilities of measurable ice accumulation across portions of
Tioga, northern Lycoming, and Sullivan counties with a steep
drop off further south/east where precipitation looks to end
slightly quicker as temperatures continue to fall behind the
cold frontal passage. This threat seems relatively marginal at
this time and a transition to more rain/snow seems like the
most plausible solution, with some potential for a quick
measurable snowfall (below one inch) possible across portions of
the northern tier.

Comparing to recent events about a week ago, the drop in
temperatures are not expected to be as rapid and winds will be
slightly less gusty Sunday night into Monday compared to last
week's event; however, cannot rule out with a fairly quick
temperature drop that surfaces that remain wet with the cold
frontal passage freeze and allow for isolated slick spots for
the Monday morning commute. At this time, have introduced
mentions in the HWO for the potential for a light glaze of ice
across the Poconos with the freezing rain/drizzle; however,
isolated slick spots could be possible across a larger area of
central Pennsylvania Monday morning.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions will continue for much of the afternoon, though
ceilings will gradually lower across northern PA as showers move
in. Scattered thunderstorms should develop ahead of a cold front
around 21-22Z and may bring gusty winds and possibly some hail
to airfields south of I-80. Confidence in the exact placement of
any thunderstorms is low. Winds outside of the storms will
continue to gust to 20 to 30 knots.

Ceilings lower to MVFR or IFR for most of Central PA behind the
storms as another round of steady rain moves in from the west.
Rain will exit to the east by sunrise and ceilings will slowly
rise through the morning. There's a small chance that the rain
ends as a few snow showers across north-central PA.

Outlook...

Tue...Mainly dry with VFR conditions. Slight chance of snow
shower across northern PA late which could bring some
restrictions.

Wed...A few rain showers across northern PA.

Thu...Rain with restrictions possible.

Fri...Rain showers (possibly mixed with snow) coming to an end
in the morning with improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

WHAT HAS CHANGED...Colbert/Beaty
KEY MESSAGES...Colbert/Beaty
DISCUSSION...Colbert/Beaty
AVIATION...Bauco
Hazardous weather outlook, Mar 22, 2:57 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
357 PM EDT Sun Mar 22 2026

PAZ004>006-010-011-046-053-058-059-064>066-232000-
Warren-McKean-Potter-Elk-Cameron-Southern Lycoming-Columbia-
Schuylkill-Lebanon-Adams-York-Lancaster-
357 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>028-033>036-045-049>052-056-057-063-232000-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Southern Clinton-Union-Snyder-Montour-Northumberland-Perry-Dauphin-
Cumberland-
357 PM EDT Sun Mar 22 2026

...SEVERE THUNDERSTORM WATCH 72 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ037-041-042-232000-
Tioga-Northern Lycoming-Sullivan-
357 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low potential for light freezing rain or freezing drizzle
early Monday morning which could lead to some locations accumulating
a glaze of ice.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The State College radar (KCCX), 39 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
March 22, 3:28 PM EST
Where
Clinton County, 0.69 mi N of Beech Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
41.090, -77.600

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down on to wires on Berry Road approximately 2 miles north-northwest of Beech Creek.

Thunderstorm Wind, Centre

When
March 22, 3:42 PM EST
Where
Centre County, 1.92 mi NNW of Millheim
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.907, -77.477

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree onto North Street near Millheim.

Thunderstorm Wind, Centre

When
March 22, 3:45 PM EST
Where
Centre County, 2.02 mi E of Coburn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
40.871, -77.411

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees onto wires along Ingleby Road approximately 4 miles east-southeast of Millheim.

Thunderstorm Wind, Centre

When
March 22, 3:48 PM EST
Where
Centre County, 2.15 mi NNE of Woodward
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
40.929, -77.335

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees onto wires along Pine Creek Hollow Road approximately 6 miles north-northwest of Weikert.

Thunderstorm Wind, Clearfield

When
March 22, 4:16 PM EST
Where
Clearfield County, 4.06 mi NW of Osceola Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.899, -78.313

A severe thunderstorm producing wind gusts estimated at 60 mph knocked multiple trees down across Drane Highway approximately 4 miles northwest of Osceola Mills.

Thunderstorm Wind, Clearfield

When
March 22, 4:20 PM EST
Where
Clearfield County, 1.99 mi SW of Chester Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.882, -78.259

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down along Frog Hollow Road approximately 2 miles north-northeast of Osceola Mills.

Thunderstorm Wind, Centre

When
March 22, 4:42 PM EST
Where
Centre County, 1.45 mi WSW of Unionville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
40.911, -77.875

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees and wires down along High Street Extension in Unionville.

Thunderstorm Wind, Centre

When
March 22, 4:53 PM EST
Where
Centre County, 0.72 mi W of Centre Hall Penns Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.878, -77.614

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down across Penns Cave Road approximately 4 miles southeast of Zion.

Thunderstorm Wind, Centre

When
March 22, 5:09 PM EST
Where
Centre County, 1.25 mi WSW of Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.940, -77.790

A severe thunderstorm producing wind gusts estimated at 60 mph knocked trees down onto wires in Milesburg.

Thunderstorm Wind, Centre

When
March 22, 5:10 PM EST
Where
Centre County, 0.87 mi NNW of Woodycrest
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
40.832, -77.885

A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree onto a parked car on Cricklewood Drive in State College.

Hail, Clearfield

When
March 22, 6:37 PM EST
Where
Clearfield County, 0.87 mi SW of Riverview
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -78.460

A severe thunderstorm produced quarter sized hail near Hyde.

Hail, Centre

When
March 22, 6:43 PM EST
Where
Centre County, 0.52 mi E of Philipsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -78.220

A severe thunderstorm produced quarter sized hail in Philipsburg.

Hail, Centre

When
March 22, 7:00 PM EST
Where
Centre County, 1.71 mi WSW of Woodycrest
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.810, -77.910

A severe thunderstorm produced quarter sized hail in Park Forest.

Hail, Centre

When
March 22, 7:03 PM EST
Where
Centre County, 1.25 mi WNW of State College
Measured
1 in hail
Reported by
Public
Coordinates
40.790, -77.870

A severe thunderstorm produced quarter sized hail in State College.

Hail, Centre

When
March 22, 7:05 PM EST
Where
Centre County, 1.38 mi S of (Unv)univ Park State
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
40.830, -77.850

A strong thunderstorm produced dime to penny sized hail at the National Weather Service Office in State College.

Hail, Centre

When
March 22, 7:07 PM EST
Where
Centre County, 1.25 mi WSW of State College
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.770, -77.870

A severe thunderstorm produced quarter sized hail approximately 1 mile south of State College.

Hail, Centre

When
March 22, 7:07 PM EST
Where
Centre County, 0.87 mi NE of State College
Measured
0.75 in hail
Reported by
Public
Coordinates
40.790, -77.840

A strong thunderstorm produced penny sized hail east of State College.

Hail, Centre

When
March 22, 7:07 PM EST
Where
Centre County, Woodycrest
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -77.880

A severe thunderstorm produced quarter sized hail in Toftrees.

Hail, Mifflin

When
March 22, 7:21 PM EST
Where
Mifflin County, 0.87 mi SE of Lumber City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -77.590

A severe thunderstorm produced quarter sized hail in Reedsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2026Every state in 2026This day in weather historyWarnings in Pennsylvania, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317605, 1317606, 1317607, 1317608, 1317609, 1317610, 1317611, 1317612, 1317613, 1317633, 1317614, 1317615, 1317617, 1317622, 1317624, 1317626, 1317627, 1317628, 1317632.